Alert archive / Kansas / Flood Watches in 2008
Flood Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this flood watch at Sep 11, 2008, 3:55 PM CDT for 6 counties in Kansas. It took effect at Sep 12, 2008, 7:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2008, 3:55 PM CDT (20:55 UTC)
- In effect from
- Sep 12, 2008, 7:00 AM CDT
- Expired
- Sep 12, 2008, 3:50 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KDDC 112055 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT THU SEP 11 2008 ...HEAVY RAINFALL IS EXPECTED TO DEVELOP TONIGHT THROUGH FRIDAY NIGHT... COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL CONTINUE TO STREAM UP FROM AROUND BAJA CALIFORNIA INTO THE CENTRAL PLAINS THROUGH THE NEXT FEW DAYS. A FRONTAL BOUNDARY OVER FAR WESTERN KANSAS WILL MOVE SOUTHEAST INTO THE AREA LATER TONIGHT. WEAK DISTURBANCES IN THE UPPER FLOW WILL BRING PERIODS OF RAIN SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA. KSZ066-080-081-088>090-120500- /O.NEW.KDDC.FA.A.0003.080912T1200Z-080913T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 355 PM CDT THU SEP 11 2008 ...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL KANSAS...BARBER...COMANCHE...KIOWA...PRATT AND STAFFORD. IN SOUTHWEST KANSAS...CLARK. * FROM FRIDAY MORNING THROUGH SATURDAY MORNING * SEVERAL ROUNDS OF WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT THROUGH FRIDAY NIGHT. THE HEAVIER RAINFALL IS EXPECTED TO OCCUR MAINLY ON FRIDAY AND FRIDAY NIGHT. RAINFALL AMOUNTS UP TO THREE INCHES ARE EXPECTED WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ GERARD
3 follow-up statements
000 WGUS63 KDDC 120256 FFADDC FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 956 PM CDT THU SEP 11 2008 ...PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH FRIDAY NIGHT... COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL CONTINUE TO STREAM UP FROM BAJA CALIFORNIA INTO THE CENTRAL PLAINS THROUGH SATURDAY. A FRONTAL BOUNDARY OVER WESTERN KANSAS WILL MOVE VERY SLOWLY SOUTHEAST TONIGHT. WEAK DISTURBANCES IN THE UPPER FLOW WILL CONTINUE TO BRING PERIODS OF RAIN AND THUNDERSTORMS. KSZ066-080-081-088>090-121100- /O.CON.KDDC.FA.A.0003.080912T1200Z-080913T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 956 PM CDT THU SEP 11 2008 ...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH SATURDAY MORNING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS... INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL KANSAS... BARBER...COMANCHE...KIOWA...PRATT AND STAFFORD. IN SOUTHWEST KANSAS...CLARK. * FROM 7 AM CDT FRIDAY THROUGH SATURDAY MORNING * SEVERAL ROUNDS OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. TWO TO 4 INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$
000 WGUS63 KDDC 121011 FFADDC FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 511 AM CDT FRI SEP 12 2008 ...PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH FRIDAY NIGHT... COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL CONTINUE TO STREAM UP FROM BAJA CALIFORNIA INTO THE CENTRAL PLAINS THROUGH EARLY SATURDAY. A FRONTAL BOUNDARY OVER WESTERN KANSAS WILL MOVE VERY SLOWLY SOUTHEAST TODAY. WEAK DISTURBANCES IN THE UPPER FLOW WILL CONTINUE TO BRING PERIODS OF RAIN AND THUNDERSTORMS. KSZ066-080-081-088>090-122100- /O.CON.KDDC.FA.A.0003.080912T1200Z-080913T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 511 AM CDT FRI SEP 12 2008 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS... INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL KANSAS... BARBER...COMANCHE...KIOWA...PRATT AND STAFFORD. IN SOUTHWEST KANSAS...CLARK. * THROUGH SATURDAY MORNING * SEVERAL ROUNDS OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. TWO TO 4 INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA. THIS MAY RESULT IN EXCESSIVE RUNOFF AND FLOODING PROBLEMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ 18 18
000 WGUS63 KDDC 122050 FFADDC FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT FRI SEP 12 2008 ...HEAVY RAINFALL NO LONGER EXPECTED TONIGHT... .THE SUBTROPICAL MOISTURE THAT HAS BEEN STREAMING UP OVER THE CENTRAL PLAINS HAS BEEN SHIFTING FARTHER EAST AS SOMEWHAT DRIER AIR MOVES OVER THE CENTRAL HIGH PLAINS. THIS WILL REDUCE THE THREAT FOR ADDITIONAL FLOODING RAINFALL. KSZ066-080-081-088>090-122200- /O.CAN.KDDC.FA.A.0003.000000T0000Z-080913T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 350 PM CDT FRI SEP 12 2008 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS HAS BEEN CANCELLED. SHOWERS AND A FEW THUNDERSTORMS WILL BE LIKELY THROUGH MIDNIGHT IN THE AREA FROM MEDICINE LODGE AND KIOWA THROUGH PRATT. ADDITIONAL RAINFALL AMOUNTS SHOULD NOT HAVE A SIGNIFICANT IMPACT ON FLOODING ALREADY IN PROGRESS. $$ GERARD
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Sep 11, 3:36 PM CDT, 19 minutes earlier.
Area forecast discussion, Sep 11, 3:36 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT THU SEP 11 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE POTENTIAL FOR HEAVY RAIN. THE 12Z UPPER AIR ANALYSIS SHOWED A LARGE UPPER TROUGH EXTENDING FROM THE NORTHERN HIGH PLAINS INTO SOUTHERN CALIFORNIA. A PAIR OF CLOSED CIRCULATIONS WERE OVER NORTHWESTERN WYOMING AND JUST WEST OF THE SOUTHERN CALIFORNIA COAST. THROUGH THE NEXT 24-36 HOURS THIS TROUGH WILL MOVE SLOWLY EAST TOWARD EASTERN COLORADO. AHEAD OF THE UPPER TROUGH SUBTROPICAL SOUTHWESTERLY FLOW CONTINUES TO PULL COPIOUS AMOUNTS OF MOISTURE FROM THE REMAINS OF T.S. LOWELL INTO THE CENTRAL CONUS. AT THE SURFACE A FRONTAL BOUNDARY HAD MOVED INTO WEST CENTRAL AND SOUTHWEST KANSAS FROM JUST NORTH OF HAYS TO NEAR ULYSSES AND ELKHART. THE FRONT SHOULD BECOME NEARLY STATIONARY THIS EVENING UNDER THE SOUTHWESTERLY FLOW ALOFT. A FAIRLY EXTENSIVE RAIN BAND WAS ALREADY MOVING NORTH ACROSS OKLAHOMA AND INTO SOUTH CENTRAL KANSAS. WEAK VORT MAXES IN THE UPPER FLOW LIFTING UP FROM THE SOUTHWEST WILL BRING RAIN TO A GOOD PART OF SOUTHWEST KANSAS TONIGHT AND ESPECIALLY FRIDAY AND FRIDAY NIGHT. PRECIPITABLE WATER VALUES WERE RUNNING 150 PERCENT OF NORMAL OVER THE SOUTHEAST HALF OF THE CWA TODAY AND THAT WILL CONTINUE THROUGH THE NEXT FEW PERIODS. THE MODELS SUGGEST THAT THE FRONTAL BOUNDARY WILL SLIDE FARTHER EAST TOWARD SOUTH CENTRAL KANSAS LATER TONIGHT AND FRIDAY WHICH SEEMS REASONABLE GIVEN THE VORT MAX MOVING OUT TONIGHT. THINK THAT THE FORECAST FOR THE HEAVIEST RAIN IN OUR SOUTHEASTERN CWA STILL LOOKS ON TRACK. THE FORECASTED FRONTAL POSITION COMBINED WITH THE TROPICAL MOISTURE AND ENHANCED LIFT FROM THE RIGHT ENTRANCE REGION OF A 250 MB JET WILL HELP BRING PERIODS OF HEAVY RAIN TO THE AREA. CELL TRAINING OVER THE SAME AREA WILL BRING A HEIGHTENED THREAT FOR FLOODING. HAVE DECIDED TO ISSUE A FLOOD WATCH FOR THE SOUTHEAST SIX COUNTIES FOR FRIDAY AND FRIDAY NIGHT. THE MODELS SHOW WHAT IS LEFT OF THE NORTHERN ROCKIES CIRCULATION OPENING UP AND MOVING OUT INTO THE PLAINS ON SATURDAY. THIS MORNINGS MODEL RUNS ARE A LITTLE SLOWER WITH THIS MOVING OUT WHICH SHOULD RESULT IN CLOUDINESS AND SCATTERED SHOWERS HANGING AROUND ESPECIALLY IN OUR EASTERN CWA. COOLED HIGH TEMPERATURES ON SATURDAY OFF A FEW DEGREES WITH THAT IN MIND. DAYS 3-7... TRANSITION TO A DRIER AND WARMER FORECAST IS EXPECTED IN THIS TIMEFRAME. WITH EXIT OF REMNANTS OF TROPICAL STORM IKE OVER ERN OK/SW MISSOURI...WILL HAVE MODEL DIFFERENCES TO DEAL WITH IN TERMS OF SKY COVER AND TEMPERATURES MONDAY THROUGH TUESDAY. WILL MAINTAIN LOW CHC POPS IN THE SOUTHEAST SECTIONS OF THE CWA EARLY SUNDAY...WITH DECREASING CHANCES THEREAFTER. MODEL DIFFERENCES MAINLY HEDGE ON THE GFS MOVING THE STORM SYSTEM EAST INTO THE MID MISSISSIPPI VALLEY MUCH SLOW THAT DOES THE CANADIAN AND ECMWF MODELS. NOT ONLY THAT...BUT THE ECMWF BUILDS 500 MB HEIGHTS/1000-500 MB THICKNESSES IN OVER THE CENTRAL HIGH PLAINS QUICKER AND STRONGER. THIS SHOULD RESULT IN LESS SKY COVER AND WARMER THAN NORMAL TEMPERATURES IN THE 6-7 DAY TIMEFRAME (TUESDAY AND WEDNESDAY). SIGNIFICANT TEMPS DIFFERENCES BETWEEN GFS AND OTHER MODELS...AND HAVE GONE SLIGHTLY ABOVE GFS MOS NUMBER AS COOLER GFS MODEL AFFECTED BY THE LINGERING RAIN OR SKY COVER. AVIATION... STATIONARY BOUNDARY FROM NEAR KHQG TO NEAR KHLC WILL REMAIN NEARLY STATIONARY THIS EVENING. PLENTY OF LOW LEVEL MOISTURE ALONG BOUNDARY WILL CONTINUE TO CONTRIBUTE TO MVFR/IFR CEILINGS ACROSS THE AREA. DIURNAL HEATING WILL ALLOW CEILINGS TO RISE ABOVE MVFR CATEGORIES DURING THE AFTERNOON...HOWEVER NOCTURNAL COOLING SHOULD ONCE AGAIN ALLOW LOW STRATUS TO REDEVELOP DURING THE LATE EVENING HOURS. PERIODS OF RAIN AND THUNDERSTORMS ARE ALSO EXPECTED DURING THE TAF PERIOD...ESPECIALLY EARLY FRIDAY MORNING THROUGH LATE FRIDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 74 61 79 / 60 60 60 20 GCK 63 72 59 80 / 40 40 30 10 EHA 60 71 60 79 / 40 40 20 10 LBL 64 72 61 80 / 50 50 40 20 HYS 63 73 58 81 / 50 50 50 20 P28 69 76 66 74 / 70 70 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING FOR KSZ066-080-081-088>090. && FN02/33
Hazardous weather outlook, Sep 11, 4:46 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT THU SEP 11 2008 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT THU SEP 11 2008 /346 AM MDT THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH INTO WESTERN KANSAS BY EARLY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT AS IT SLOWLY MOVES ACROSS THE AREA THROUGH THIS EVENING. EXPECT THE PRIMARY THREAT TO BE PERIODS OF MODERATE TO HEAVY RAINFALL...MAINLY EAST OF A LINE EXTENDING FROM AROUND WAKEENEY TO GARDEN CITY TO ELKHART. THIS MAY RESULT IN THE PONDING OF WATER ON ROADS AND LOCALIZED FLOODING OF STREAMS AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY THROUGH THE EARLY PART OF THE WEEKEND. AGAIN...THE PRIMARY CONCERN WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL...ESPECIALLY IN MORE EASTERN PORTIONS OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.